Skip to Main Content

++

Case history

++

Image not available. A 75-year-old patient with early-stage breast cancer was admitted to the acute oncology assessment unit, having presented 3 months earlier with a symptomatic left-sided breast mass. A mammogram and breast ultrasound raised the suspicion of malignancy, which was confirmed on diagnostic biopsy. She proceeded to a left-sided mastectomy and axillary clearance for a 34 mm grade 3, node-positive (5/22), oestrogen receptor-positive (8/8), human epidermal growth factor receptor 2-negative, invasive ductal carcinoma. She had a past medical history of controlled hypertension, hypercholesterolaemia, vitamin D deficiency, constipation and mild asthma. Her concurrent medications were metoclopramide, ramipril, bendroflumethiazide, simvastatin, salbutamol inhaler, and calcium carbonate and vitamin D3 tablets. She lived independently with her 76-year-old husband, who was well. Adjuvant chemotherapy was planned.

Ten days after commencing cycle 1 of adjuvant chemotherapy with epirubicin and cyclophosphamide, dosed according to body surface area, she presented to the acute oncology assessment unit complaining of feeling generally unwell and lethargic. She reported symptoms of nausea controlled with oral antiemetics in the absence of vomiting. Her husband reported that she had been withdrawn and more lethargic than usual. She had stopped going out and spent more time resting in a chair during the day. Her appetite and oral intake had reduced. Her husband was concerned that he was unable to get her to eat normally. It was noted that she had developed frequency of urine with one episode of urinary incontinence. Her temperature at home was 35.5°C.

Initial observations on arrival at the acute oncology assessment unit were: temperature 35.4°C, pulse rate 124 bpm, BP 100/56 mmHg, respiratory rate 18 breaths/min, oxygen saturations 98% on air. Examination revealed suprapubic tenderness. Her chest was clear and no other sources of infection were evident. An ECG demonstrated sinus tachycardia. Neutropenic sepsis was suspected and treatment was promptly initiated with intravenous antibiotic according to the local neutropenic sepsis guideline. Neutropenia was subsequently confirmed, along with an acute kidney injury and hyponatraemia. Urine and blood cultures grew Escherichia coli sensitive to amoxicillin and to piperacillin with tazobactam. She was treated with antibiotics and intravenous fluids. Her ramipril and bendroflumethiazide were withheld in light of the hypotension, hypovolaemia, hyponatraemia and acute kidney injury. A bladder scan demonstrated a 200 ml post-void residual volume. Further questioning identified that she had ongoing constipation.

During her hospital admission she was mobilized early with physiotherapy and had a nutritional assessment. Once her bowels opened with laxatives, her post-void volumes reduced to 10 ml. Her sodium and renal function normalized, her condition improved and she returned home after 5 days at her baseline functional abilities. Her ramipril was recommenced on discharge and bendroflumethiazide remained stopped. Repeat renal function tests were arranged for a few days' time.

She continued with chemotherapy with the addition of granulocyte colony-stimulating factor (GCSF) and was able to complete her chemotherapy schedule. She remained in remission at 12 months' follow up.

What was the goal of cancer treatment in this patient?

What assessments were ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.